Methotrexate: Hi, I've just started in... - Behçet's UK

Behçet's UK

4,931 members4,184 posts

Methotrexate

lesleyg profile image

Hi, I've just started in Methotrexate - too soon to tell. I was wondering what dose others are on as well as how long you have been taking it for? I'm going to try taking it at night with my evening meal (once a week). Any tips?

Lesley

19 Replies

I take mine on a sunday morning after I've eaten. I find the next day I feel queasy almost like a hangover, but the longer I've been taking it the less bad I feel.

I've been taking for 5 month so far, and feel the one day of feeling rough are a small price to pay As my joints and ulcers alot better.

Hope thIs helps.

Anna x

Thanks Anna, the doctor mentioned feeling rough for one day- so are you saying you feel sick Sunday or Monday? Also, how much are you taking, I'm on 10mg so far (thankfully the prednisone might be decreased if this works). Also, were your ulcers on the skin? Ulcers, pain and fatigue are my worst symptoms.

Lesley

I take mine at least 1hour after food and also at night and that seems to be the best for me in terms of the nausea and fatigue etc.

This was recommended for children who have to take methotrexate because their system is even more fragile than and adults.

I was also taking it with food before and found it not to be as good as this ragime and so it might be worth a try.

I started at a very low dose of 5mg for 1 month, then 7.5mg for the next, followed by 10mg for the next and then 12.5mg...which I have stayed at for 3 months until I see my Neurologist in september....by the time I see him I will have been on the methotrexate for 6 months.

The folic acid of 5mg for 4 days, except on the day I take the Methotrexate, is also important for the side affects.

The ulcers and blisters of foliculitis and the joint pain, have improved the most but I can't say any of my other neuro symptoms have as yet and the ESR and CRP rates are still going up and down, but never normal.

From what I have heard, the methotrexate can be a slow road, and so I hope this helps you.

Andrea

Hi Lesley

Yes the MTX does take a while, i think about 6 months for me but i'm also on injections too. Both seem to work well although had a flare up the past 2 weeks BUT no where near as long lasting as before...

Remember the flat coke for the queasiness! :)

Moys x

lesleyg profile image
lesleyg in reply to

Hi Moya

I was trying to find your email to find out what you had receommended! Actually I still have to get some coke in. Definitely very queasy this morning. Found some ginger beer in the fridge - it is not flat but helped a bit.

Do you find that it makes your eyes very sensitive to light?

Thanks Lesley

My daughter has tried numerous drugs, she is currently on mycophenolate mofetil but thats still not helping so we are waiting for an appointment at St Barts for Alpha TNF, she finds cola soothing for her mouth ulcers. x

Thanks Tamirra

Actually you are the second person who has recommended cola. I'm going to go and get some supplies - including ginger biscuits which was also recommended.

Was just talking to my sister-in-law who has severe psoriasis and was supposed to go on the same treatment. Both of us are very overweight so hopefully a side benefit will be a bit of weight loss.

Lesley

I was on 15mg methotrexate for four years or so, prior to increasing to 20mg a couple of weeks back. We built up very slowly to the 15mg and I've had no real side effects from it -not even for one day! In terms of difference it made - it's very difficult to say really!

Initially, I noticed that although the flares still happened they were no where near as bad as previously - joint pain I'm talking about here because everything else remained much the same. I then added steroids - about 18 months ago - and they cleared up most everything else.

It all comes at a price though and I now have cushings syndrome from the steroids. And I'm ill most of the time. I don't know if this is cushings or Behcets :-(

I'm now increasing my methotrexate to 20mg so we can eliminate the steroids and it's only since we've increased it to this that I've had any problems - nausea for four days after taking it. So, we've gone back to 15mg and are increasing by 2.5mg (one tablet) a week to see how that goes. If there are still problems then I will self-inject with methotrexate (retired midwife so that doesn't scare me!).

I would say, in summary, that methotrexate is worth taking. It took me about 4 or 5 months to feel the benefit but there definitely WAS a benefit. Plus any side effects should reduce as time goes on. Just be aware that methotrexate can cause breathing problems - in fact this is so common that the illness is known as 'methotrexate lung.' If you are aware of it then you can report any breathing problems sooner rather than later.

As with all the drugs on offer to us - and I've tried a few - sometimes the benefits outweigh the side effects.There are always benefits and there are always side effects, you just have to decide what is right for you :-)

Hi Di, we sound a bit similar.

I definitely have some cushings problems and for that reason the doctor has been trying to reduce the prednisone. I have been up as high as 60mg (when diagnosed) and seem to coast along well at 15mg for the past couple of years. (I get down to 10mg for a while but then have to have it put back up). So far all the drugs I've tried so far haven't had a good effect (or I've had a bad reaction). So here's hoping. Interesting about methotrexate lung - I've never had breathing problems so won't panic if it happens.

By the way last two mornings I found I was very sensitive to light when I got up - has this happened to you?

Thanks

Lesley

Hi. Lesley,

I've just gone up to 20mg, I have found that the fatigue. Is at last getting better. I still get bouts of pa so distal joints are sore and have been getting ulcers there, but not too bad.

I'm hoping to come of prednisone eventually

The sickness and general not feeling great only lasts a day.

Good luck.

Anna x.

Thanks Anna! Actually I have a lot of symptoms but I would rate fatigue up there with the worst so will be very pleased if it does help. With pa do you mean psoriatic arthritis? I defintely get the ulcers around my fingernails when I'm getting bad. Do get a touch of psoriasis on the elbows but not too bad. I took my 10mg dose Wednesday night but actually felt really bad today - Friday.

Lesley

PS What country are you in?

Hi Lesley sorry to hear today's a bad day :-(

I hadn't really thought about the sensitivity to light before but, you know what? Yes, I do get that from time-to-time! We do sound similar don't we? I find this forum helps me a great deal. Just knowing you're not alone in the anguish and frustrations makes an enormous difference!

Thanks Di

I've been singing the praises of this forum and have quite a few professionals in Sydney writing down the website!

My family have been good but it is very difficult to a real sympathetic shoulder to cry on (everyone has their own problems), so as you said it makes an enormous difference to be able to know you can let someone else know who understands the frustrations and problems etc.

Lesley

Hi Lesley

How are you feeling now? I hope you're able to get over the side effects. This has been a miracle with my fatigue.

Good luck.

Anna x

lesleyg profile image
lesleyg in reply to frisky

Hi Anna

How's things? My fatigue has come back however I think it was too soon. Also virtually no nausea, but this could change with the dose I guess. At least I know that there is a possibility it might work. Have you had any liver problems? Apparently my liver is borderline so I'm going to try really hard to look after it. I'm not touching alcohol (didn't drink much anyway) but am reading up on 'liver friendly' foods.

Lesley

frisky profile image
frisky in reply to lesleyg

Hi Lesley, I found at the begining I was less tired and then it came back, but longe term, its really helping me. It would be bliss to come off the steriods!!!

My livers been fine, if anything the liver function test have been better than normal????? My red cell counts down, but that's the only consistent negitive on the blood tests...

I hope you get over the fatuige soon, its so horrible and nobody understands unless they've experianced it, so frustrating....

Good luck and take care.

Anna x

Hi Anna

Thanks for asking. My fatigue has disappeared! In fact a little too much as I had trouble sleeping (wide awake) I've been given a sedative to try. I took my third dose this morning and so far so good, the doctors were surprised it took two days for the nausea to hit. I'm only on 10mg at the moment they said a possiblity was to split the dose 5mg morning and night for one day only

Cheers

Lesley

LOL - Anna beat me to it. I logged on specifically to ask how you are, Lesley; been thinking about you! Glad to hear your fatigue has disappeared - life seems much brighter if you can keep your eyes open...

Certainly does. I was saying to my mum how nice it was that someone contact me to ask how I was (and now I can say two people). I've taken my third dose yesterday. Woke up this morning nauseous but that has gone. What happened last week is it hit me badly two days later (Friday), so will be interesting. I'm about to go out in half an hour - going to see about changing GPs - sad but sometimes it has to be done.

Thanks (to all of you)

Lesley

You may also like...